Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 12:47 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 12:47 PM CDT (17:47 UTC)
- Expired
- May 31, 2017, 1:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WUUS53 KTOP 311747
SVRTOP
KSC045-059-311815-
/O.NEW.KTOP.SV.W.0073.170531T1747Z-170531T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1247 PM CDT WED MAY 31 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in east central Kansas...
Southeastern Douglas County in east central Kansas...
* Until 115 PM CDT
* At 1246 PM CDT, a severe thunderstorm was located over Baldwin
City, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Baldwin City, Wellsville and Vinland.
This includes Interstate 35 between mile markers 195 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9507 3866 9506 3872 9530 3886 9523
3885 9506 3870 9506
TIME...MOT...LOC 1746Z 287DEG 21KT 3876 9522
HAIL...1.25IN
WIND...<50MPH
$$
Hennecke1 follow-up statement
507
WWUS53 KTOP 311808
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
108 PM CDT WED MAY 31 2017
KSC045-059-311818-
/O.EXP.KTOP.SV.W.0073.000000T0000Z-170531T1815Z/
Franklin-Douglas-
108 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3869 9507 3866 9506 3872 9530 3886 9523
3885 9506 3870 9506
TIME...MOT...LOC 1808Z 287DEG 21KT 3872 9507
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:47 PM CDT, 0 minutes earlier.
Area forecast discussion, May 31, 12:47 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1247 PM CDT Wed May 31 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Wed May 31 2017 The main focus for today will be the potential for strong to severe storms this afternoon and evening. Early this morning, a surface front was located across northeast Kansas generally oriented from east to west. A few scattered storms driven by the mean flow moved southeast across the area. Additional storm development in Nebraska is expected to stream southeast into north central Kansas and continue to move east through the morning staying generally north of I-70. Main focus for any severe storms this afternoon will be the aforementioned surface front which is expected to be located across central Kansas just south of I-70. Models tend to break the cap in the early to mid afternoon with dewpoints in the low 60s and sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots will also be in place promoting rotating updrafts and possibly supercells, especially with any discrete storms that form initially. Large hail will be possible with any rotating storms. An isolated tornado can also not be ruled out near the surface boundary during the afternoon. Storms may congeal as time goes on, and with steep low level lapse rates and higher LCLs, damaging winds will be possible during the afternoon and into the evening. Another round of storms is expected to develop late tonight as the low level jet ramps up in conjunction with another subtle impulse in the mean mid- level flow. Shear will still be near 30 knots overnight and storms may form into a complex and be capable of strong winds and hail. The bulk of this precipitation is expected to stay in very far northeast Kansas. As for temperatures, highs today will range from the upper 70s to low 80s, with lows tonight warmer than previous nights in the low 60s. .LONG TERM...(Thursday through Tuesday) Issued at 332 AM CDT Wed May 31 2017 By Thursday heights rise with weak upper ridging forecast to build across the area. Any low level boundaries should also mix north out of the area so precip chcs should trend downward Thursday and Thu night. By Friday the region will become influenced by a weak subtropical upper wave that is forecast to drift across the area. Expect only sct at best diurnal convection given lack of any boundaries in the area so will keep precip chcs modest until later Friday night into Saturday when another cold front will slide into the area. The timing of this front is uncertain especially later Saturday when the ECMWF shows mainly dry conds while the GFS has widespread precip so stay tuned as the forecast for Sat may change. Dry weather should then occur Sunday into early next week as a large upper low deepens across the Great Lakes and forces cool high pressure southward through the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed May 31 2017 Will continue with a few hours of VCTS with continuing convection firing to the northwest of the terminals and will watch trends for prevailing TS. Too much uncertainty for additional convection at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Omitt AVIATION...65
Hazardous weather outlook, May 31, 3:55 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 AM CDT Wed May 31 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-010900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 AM CDT Wed May 31 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered t-storms will develop this afternoon mainly south of I-70. The main hazards with the storms will be large hail and damaging winds although an isolated brief tornado cannot be ruled out. The main risk for severe storms today should occur between 2pm and 7pm. More storms are expected to develop later tonight and a few of those could also produce hail and gusty winds along with locally heavy rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. T-storms will be possible across the area Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm mainly south of I-70. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 31, 12:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 SW AUBURN 38.87N 95.87W
05/31/2017 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, May 31, 12:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL 4 S AUBURN 38.85N 95.82W
05/31/2017 M1.50 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, May 31, 12:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 2 WNW CARBONDALE 38.82N 95.72W
05/31/2017 E1.75 INCH OSAGE KS TRAINED SPOTTER
HAIL LASTED FOR THREE MINUTES. THE DURATION
OF THE HAIL EVENT WAS 3 MINUTES.
&&Special weather statement, May 31, 12:32 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Topeka KS 1232 PM CDT WED MAY 31 2017 KSZ038-039-055-311800- Wabaunsee-Shawnee-Osage- 1232 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHAWNEE... SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 100 PM CDT... At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Harveyville, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Auburn, Burlingame, Scranton and Harveyville. This includes Kansas Turnpike between mile markers 157 and 168. LAT...LON 3879 9606 3892 9599 3889 9569 3874 9575 TIME...MOT...LOC 1732Z 282DEG 21KT 3885 9593 Hennecke
Special weather statement, May 31, 12:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
1238 PM CDT WED MAY 31 2017
KSZ040-056-311815-
Douglas-Franklin-
1238 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 115 PM CDT...
At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Grove, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Baldwin City, Wellsville, Pleasant Grove and Vinland.
This includes Interstate 35 between mile markers 195 and 198.
LAT...LON 3869 9507 3866 9507 3874 9537 3889 9530
3886 9506 3870 9506
TIME...MOT...LOC 1738Z 282DEG 21KT 3880 9528
HenneckeLocal storm report, May 31, 12:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL OVERBROOK 38.78N 95.56W
05/31/2017 E1.00 INCH OSAGE KS PUBLIC
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 40 min |
| May 30, 8:13 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 30, 8:58 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 31, 2:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 3:19 AM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| May 31, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 5:48 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 31, 10:22 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 31, 10:46 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 31, 11:14 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| May 31, 11:46 AM CDT | Special Weather Statement | TOP | Shawnee | 44 min |
| May 31, 11:50 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 25 min |
| May 31, 12:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| May 31, 12:32 PM CDT | Special Weather Statement | TOP | Osage | 28 min |
| May 31, 12:38 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 42 min |
| May 31, 12:56 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| May 31, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 15 min |
| May 31, 1:42 PM CDT | Areal Flood Advisory | TOP | Franklin | 63 min |
| May 31, 1:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.